Digitalis toxicity is a clinical emergency that can result in fatal arrhythmias. Arrhythmias from digitalis can vary greatly and include bradyarrhythmias, tachyarrhythmias, and atrioventricular block. Other symptoms of acute digitalis toxicity are hyperkalemia, nausea / vomiting, and mental status changes. Patients may complain of yellow vision (xanthopsia). Chronic toxicity may occur and presents with subtler clinical signs. Patients with chronic toxicity show neither markedly increased serum digoxin levels nor hyperkalemia. Digitalis toxicity is most commonly caused by intentional or unintentional overdose of digoxin, which is a medication used for atrial fibrillation and heart failure.
Digitalis toxicity rarely occurs from ingestion of plants such as foxglove or oleander. Digoxin Fab antibody fragment is available as an effective antidote to digitalis toxicity.
ICD10CM: T46.0X1A – Poisoning by cardiac-stimulant glycosides and drugs of similar action, accidental (unintentional), initial encounter
SNOMEDCT: 12876009 – Poisoning caused by digitalis glycoside
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.